The pharmacology of the acute hyperthermic response that follows administration of 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy') to rats.Br J Pharmacol 2002; 135(1):170-80BJ
1. The pharmacology of the acute hyperthermia that follows 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy') administration to rats has been investigated. 2. MDMA (12.5 mg kg(-1) i.p.) produced acute hyperthermia (measured rectally). The tail skin temperature did not increase, suggesting that MDMA may impair heat dissipation. 3. Pretreatment with the 5-HT(1/2) antagonist methysergide (10 mg kg(-1)), the 5-HT(2A) antagonist MDL 100,907 (0.1 mg kg(-1)) or the 5-HT(2C) antagonist SB 242084 (3 mg kg(-1)) failed to alter the hyperthermia. The 5-HT(2) antagonist ritanserin (1 mg kg(-1)) was without effect, but MDL 11,939 (5 mg kg(-1)) blocked the hyperthermia, possibly because of activity at non-serotonergic receptors. 4. The 5-HT uptake inhibitor zimeldine (10 mg kg(-1)) had no effect on MDMA-induced hyperthermia. The uptake inhibitor fluoxetine (10 mg kg(-1)) markedly attenuated the MDMA-induced increase in hippocampal extracellular 5-HT, also without altering hyperthermia. 5. The dopamine D(2) antagonist remoxipride (10 mg kg(-1)) did not alter MDMA-induced hyperthermia, but the D(1) antagonist SCH 23390 (0.3 - 2.0 mg kg(-1)) dose-dependently antagonized it. 6. The dopamine uptake inhibitor GBR 12909 (10 mg kg(-1)) did not alter the hyperthermic response and microdialysis demonstrated that it did not inhibit MDMA-induced striatal dopamine release. 7. These results demonstrate that in vivo MDMA-induced 5-HT release is inhibited by 5-HT uptake inhibitors, but MDMA-induced dopamine release may not be altered by a dopamine uptake inhibitor. 8. It is suggested that MDMA-induced hyperthermia results not from MDMA-induced 5-HT release, but rather from the increased release of dopamine that acts at D(1) receptors. This has implications for the clinical treatment of MDMA-induced hyperthermia.